Oklahoma, 2011

Hail and Damaging Winds in Oklahoma, June 15 to 16, 2011

June 15 to 16, 2011 · NWS OUN · 9 events in 6 counties and zones

A complex of showers and thunderstorms developed over southeast Colorado and western Kansas during the afternoon hours of the 15th. The development of the low-level jet and steep mid-level lapse rates allowed the complex to maintain itself as it moved over the northern third of Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A complex of showers and thunderstorms developed over southeast Colorado and western Kansas during the afternoon hours of the 15th. The development of the low-level jet and steep mid-level lapse rates allowed the complex to maintain itself as it moved over the northern third of Oklahoma. Initially, large hail was reported over northwest Oklahoma, but the threat transitioned to damaging winds and heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 15, 8:30 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 15, 8:30 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
930 PM CDT WED JUN 15 2011

SCATTERED SHOWERS/TSTMS CONTINUE TO MOVE SEWD ACROSS KS THIS
EVENING. AS LLJ INCREASES STORMS MAY HOLD TOGETHER AND MOVE INTO NW
OK. THUS WILL ADD SOME POPS FOR THAT AREA. WITH LOSS OF HEATING AND
CONTINUED WEAKENING OF BOUNDARY IN SOUTHERN OK WILL REMOVE POPS FOR
THE REMAINDER OF THE NIGHT IN THAT AREA.

&&

.PREV DISCUSSION... /ISSUED 619 PM CDT WED JUN 15 2011/

.AVIATION...
BEST CHANCE FOR STORMS OVER THE NEXT 1 TO 2 HOURS WILL BE NEAR
LAW/SPS SITES. IF STORMS CAN FORM...THEY WILL HAVE THE POTENTIAL
TO BRING DAMAGING WINDS AND SOME HAIL THROUGH THE MID EVENING
HOURS. OTHER STORMS HAVE FORMED ACROSS PARTS OF WEST CENTRAL
KANSAS THIS AFTERNOON. AS LLJ INCREASES...STORMS MAY BUILD INTO
NORTHWEST OKLAHOMA BY 4-5Z. AT THIS TIME WILL ONLY MENTION CB AT
WWR/GAG SITES. ELSEWHERE...VFR CONDITIONS SHOULD PREVAIL THROUGH
THE PERIOD.

&&

.PREV DISCUSSION... /ISSUED 337 PM CDT WED JUN 15 2011/

DISCUSSION...
COLD FRONT CONTINUES TO SLOWLY SAG SOUTH. CUMULUS HAS BEEN
DEVELOPING IN THE VICINITY OF WICHITA FALLS AND NEAR DURANT NEAR
AND SOUTH OF THIS FRONT AND LAPS SHOWS CONVECTIVE INHIBITION
DECREASING TO LESS THAN 30 J/KG IN THE SOUTHEAST AND SOUTHWEST
CORNERS OF THE CWA. THERE IS SOME SIGNAL FROM OUN WRF OF STORM
DEVELOPMENT NEAR THE RED RIVER AGAIN LATE THIS AFTERNOON OR THIS
EVENING... BUT OVERALL THERE IS LESS SIGNAL THAN YESTERDAY FOR
STORMS AND SO NOT EXPECT STORMS /SHOULD THEY FORM/ TO BE AS
WIDESPREAD. BUT IS STILL WORK KEEPING SLIGHT CHANCE POPS IN THE
SOUTH THIS EVENING.

CURRENT MODEL INDICATION ARE THAT THEY DRYLINE MAY STAY NEAR OR
WEST OF THE 100TH MERIDIAN TOMORROW WHICH WOULD KEEP DEWPOINTS AND
HUMIDITY SOMEWHAT HIGHER IN WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS. EVEN RAISING THE DEWPOINTS... THE MIN RH VALUES ARE STILL
AROUND 20 PERCENT IN THE WESTERN TIER OR TWO OF COUNTIES. WILL
KEEP THE FIRE WEATHER WATCH FOR TOMORROW AND LET THE MIDNIGHT
SHIFT DECIDE BASED ON THE LATEST EXPECTATIONS OF HOW MUCH DRY AIR
MAY MOVE INTO WESTERN SECTIONS OF THE AREA.

OTHERWISE... NO SIGNIFICANT CHANGES ARE NEEDED IN THE PACKAGE THIS
AFTERNOON. EXPECT THE CHANCE OF DRYLINE STORMS MOST AFTERNOONS AS
UPPER TROF OVER THE WESTERN UNITED STATES SLOWLY MOVES TOWARD THE
PLAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  73  97  76  97 /  10  10  10  10
HOBART OK         75 102  76 105 /  10  10  10  10
WICHITA FALLS TX  77 105  77 105 /  20  10  10  10
GAGE OK           70 102  70 105 /  10  20  20   0
PONCA CITY OK     72  98  77  97 /  10  20  20  10
DURANT OK         75  96  76  94 /  20  10  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
     EVENING FOR OKZ004-005-009-010-014>016-021-022-033>038.

TX...FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
     EVENING FOR TXZ083>089.

&&
Hazardous weather outlook, Jun 15, 10:55 AM CST, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT WED JUN 15 2011

OKZ004>048-050>052-TXZ083>090-161000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT WED JUN 15 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON AND THIS
EVENING NEAR THE RED RIVER.

DISCUSSION...
A COLD FRONT WILL STALL NEAR THE RED RIVER THIS AFTERNOON. ALTHOUGH
THERE WILL BE MUCH LESS FORCING TO INITIATE THUNDERSTORMS COMPARED
TO YESTERDAY...AND INSTABILITY AND SHEAR WILL BE SOMEWHAT
LESS...DAYTIME HEATING AND THE EXISTENCE OF THE FRONT MAY YIELD A
FEW STRONG OR EVEN ISOLATED SEVERE THUNDERSTORMS. THE PRIMARY
CONCERN WILL BE DAMAGING WIND GUSTS...BUT LARGE HAIL WILL ALSO BE A
THREAT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUN 16.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
WITH VERY HOT TEMPERATURES AND A DIFFUSE DRYLINE NEAR WESTERN AND
NORTHERN OKLAHOMA FROM THURSDAY THROUGH THE WEEKEND...AN ISOLATED
THUNDERSTORM OR TWO MAY OCCUR DURING THE LATE AFTERNOON HOURS NEAR
THE DRYLINE. IF ANY STORM CAN DEVELOP...DAMAGING WIND GUSTS WILL BE
POSSIBLE. MORE ORGANIZED THUNDERSTORM ACTIVITY IS EXPECTED NEXT
MONDAY AND TUESDAY...AS ANOTHER COLD FRONT MOVES INTO THE REGION.
SOME OF THESE STORMS...IF THEY OCCUR...WILL LIKELY BE SEVERE.

OTHER HAZARDOUS WEATHER...
FIRES WILL REMAIN A CONCERN IN THOSE AREAS HARDEST HIT BY LONG TERM
DROUGHT...PRIMARILY IN WESTERN OKLAHOMA AND WESTERN NORTH TEXAS.
WINDS WILL BE ESPECIALLY GUSTY THURSDAY THROUGH THE WEEKEND.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
THURSDAY.

CMS

In the hours before

Special weather statement, Jun 15, 9:24 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1024 PM CDT WED JUN 15 2011

OKZ004-160400-
HARPER OK-
1024 PM CDT WED JUN 15 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER COUNTY.

AT 1024 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 25 MILES NORTH OF
ROSSTON...MOVING SOUTHEAST AT 25 MPH.

MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A WARNING
IS ISSUED OR STORMS THREATEN YOU.

LAT...LON 3701 9947 3697 9942 3696 9942 3673 10001
      3694 10001 3699 10001 3700 9999

The radar

The Dodge City radar (KDDC), 126 km away, was scanning. The volume nearest the first event began at 04:38 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Harper

When
June 15, 10:38 PM CST
Where
Harper County, 12 mi S of Buffalo
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.656, -99.630

Hail, Woodward

When
June 15, 11:25 PM CST
Where
Woodward County, 2 mi SW of Tangier
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.400, -99.555

The hail report was relayed by a trained spotter and KWTV-9.

Thunderstorm Wind, Woodward

When
June 15, 11:25 PM CST
Where
Woodward County, 2 mi SW of Tangier
Measured
52 kt (60 mph) estimated gust
Property damage
$200
Reported by
Trained Spotter
Coordinates
36.400, -99.555

A large tree limb was blown down, blocking the west-bound lane of Highway 412. Half-dollar size hail was also reported. Monetary damages were estimated.

Hail, Woodward

When
June 15, 11:30 PM CST
Where
Woodward County, 1 mi NE of Tangier
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.430, -99.517

Thunderstorm Wind, Garfield

When
June 16, 1:30 AM CST
Where
Garfield County, Kremlin
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.550, -97.830

The wind gust resulted in power outages in Kremlin.

Thunderstorm Wind, Noble

When
June 16, 2:04 AM CST
Where
Noble County, 4 mi SE of Billings
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.489, -97.389

Thunderstorm Wind, Grant

When
June 16, 2:05 AM CST
Where
Grant County, 1 mi SW of Medford
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.800, -97.743

Thunderstorm Wind, Noble

When
June 16, 2:25 AM CST
Where
Noble County, 7 mi SSE of Red Rock
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.366, -97.132

Thunderstorm Wind, Lincoln

When
June 16, 3:50 AM CST
Where
Lincoln County, 3 mi NNE of Sparks
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
35.650, -96.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326521, 326522, 326530, 326523, 326524, 326525, 326526, 326528, 326529.